Alert archive / Alabama / River Flood Warnings in 2016

River Flood Warning 25, NWS Birmingham, AL

March 11, 20164 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Mar 11, 2016, 9:22 AM CST for 4 counties in Alabama. It took effect at Mar 12, 2016, 9:00 PM CST. It was in force for 59 hr.

The area

The outline as issued.

The facts

Issued
Mar 11, 2016, 9:22 AM CST (15:22 UTC)
In effect from
Mar 12, 2016, 9:00 PM CST
Expired
Mar 15, 2016, 9:00 AM CDT
In force
59 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 128 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Gainesville Lock and Dam (GNSA1). The gauge peaked at 101.14 ft at Mar 12, 2016, 10:00 PM CST.

actionminormoderate809010011003/1103/1203/1303/1403/1503/16
Action stage
101 ft
Minor stage
101 ft
Moderate stage
110 ft
Major stage
118 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02447026, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

758 
WGUS44 KBMX 111522
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
922 AM CST FRI MAR 11 2016

...The National Weather Service in Birmingham has issued a Flood 
Warning for the following rivers in Alabama... 

  Tombigbee River At Gainesville Lock and Dam Affecting Greene...
  Hale...Marengo and Sumter Counties.
  Tombigbee River At Demopolis Lock and Dam Affecting Greene...
  Hale...Marengo and Sumter Counties.

.Heavy rainfall of 2 to 3 inches has occurred over the past 24 hours
across far west-central Alabama with locally higher amounts over the
Tombigbee River basin in eastern Mississippi... and a flood warning
is now in effect for the Tombigbee River at Gainesville Lock and Dam
along with the Tombigbee River at the Demopolis Lock And Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-119-120322-
/O.NEW.KBMX.FL.W.0025.160313T0300Z-160315T1400Z/
/GNSA1.1.ER.160313T0300Z.160313T1700Z.160315T0200Z.NO/
922 AM CST FRI MAR 11 2016

The National Weather Service in Birmingham has issued a 

* Flood Warning for 
  the Tombigbee River At Gainesville Lock and Dam.
* from Saturday evening to Tuesday morning...or until the warning is 
  cancelled.
* At 8:30 AM Friday The stage Was 88.1 feet. 
* Flood stage is 101 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by tomorrow late evening  and 
  continue to rise to near 102.1 feet by early Sunday afternoon. The 
  river will fall below flood stage by Monday night.
* Impact...At 101 feet...Flooding of low lying agricultural and 
  wooded lands in the area occurs. 

&&

LAT...LON 3287 8813 3265 8797 3262 8784 3252 8783
          3257 8809 3285 8822         

$$

ALC063-065-091-119-120322-
/O.NEW.KBMX.FL.W.0026.160313T1334Z-000000T0000Z/
/DLDA1.1.ER.160313T1334Z.160314T2300Z.000000T0000Z.NO/
922 AM CST FRI MAR 11 2016

The National Weather Service in Birmingham has issued a 

* Flood Warning for 
  the Tombigbee River At Demopolis Lock and Dam.
* from Sunday morning until further notice...or until the warning is 
  cancelled.
* At 8:15 AM Friday The stage Was 49.5 feet. 
* Flood stage is 68 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by Sunday morning and continue to
  rise to near 70 feet by Monday evening.
* Impact...At 68 feet...Flooding of lowlands in the area occurs and 
  cattle should be moved to higher ground. 

&&

LAT...LON 3252 8782 3225 8790 3201 8806 3201 8816
          3241 8809 3253 8790         

$$
2 follow-up statements
305 
WGUS84 KBMX 120210
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
809 PM CST FRI MAR 11 2016


...The Flood Warning continues for the Tombigbee River at
Gainesville Lock and Dam...

Rainfall Thursday through Friday locally and upstream in Mississippi
is resulting in rises along the Tombigbee River. Passing showers are
possible through tonight...with another round of rain and perpaps
isolated storms on Saturday. A brief crest in minor flood stage is
expected early next week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-119-121409-
/O.EXT.KBMX.FL.W.0025.160314T1435Z-160315T2300Z/
/GNSA1.1.ER.160314T1435Z.160314T2300Z.160315T1100Z.NO/
809 PM CST FRI MAR 11 2016

...Flood Warning extended until Tuesday evening...The Flood Warning 
continues for the Tombigbee River at Gainesville Lock and Dam.
* from Monday morning to Tuesday evening...or until the warning is 
  cancelled.
* At  7:30 PM Friday the stage was 92.3 feet. 
* Flood stage is 101.0 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Monday morning and 
  continue to rise to near 101.7 feet by Monday evening. The river 
  will fall below flood stage by Tuesday morning.
* Impact...At 101.0 feet...Flooding of low lying agricultural and 
  wooded lands in the area occurs. 

&&

LAT...LON 3287 8813 3265 8797 3262 8784 3252 8783
          3257 8809 3285 8822         

$$
114 
WGUS84 KBMX 121502
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
902 AM CST SAT MAR 12 2016


...The flood warning is cancelled for the Tombigbee River At 
Gainesville Lock and Dam...
...The flood warning continues for the Tombigbee River At Bevill Lock
and Dam...

.Moderate rainfall over the Tombigbee River basin, last week, produced rises on
the water levels...The latest model forecast no longer has water levels rising
to flood stage for the Gainesville Lock and Dam as well as the Demopolis Lock
and Dam.  The Bevill Lock and Dam is currently in a minor flood stage and
expects to remain in the flood stage until Wednesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Sunday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-107-119-130302-
/O.EXT.KBMX.FL.W.0024.000000T0000Z-160316T0929Z/
/AVLA1.1.ER.160311T1550Z.160312T1100Z.160315T2129Z.NO/
902 AM CST SAT MAR 12 2016

...Flood Warning extended until late Tuesday night...The FLood 
Warning continues for
  The Tombigbee River At Bevill Lock and Dam.
* until late Tuesday night...or until the warning is cancelled.
* At  8:00 AM Saturday the stage was 125.5 feet. 
* Flood stage is 122.0 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  Tuesday afternoon.
* Impact...At 122.0 feet...Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

ALC063-065-091-119-121532-
/O.CAN.KBMX.FL.W.0025.000000T0000Z-160315T2300Z/
/GNSA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
902 AM CST SAT MAR 12 2016

The Flood Warning is cancelled for
  The Tombigbee River At Gainesville Lock and Dam.
* At  8:30 AM Saturday the stage was 93.1 feet. 
* Flood stage is 101.0 feet. 
* Forecast...The river will crest below flood stage at  feet Monday 
  evening.
* Impact...At 101.0 feet...Flooding of low lying agricultural and 
  wooded lands in the area occurs. 

&&

LAT...LON 3287 8813 3265 8797 3262 8784 3252 8783
          3257 8809 3285 8822         

$$

ALC063-065-091-119-121532-
/O.CAN.KBMX.FL.W.0026.000000T0000Z-160316T0948Z/
/DLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
902 AM CST SAT MAR 12 2016

The Flood Warning is cancelled for
  The Tombigbee River At Demopolis Lock and Dam.
* At  8:15 AM Saturday the stage was 63.6 feet. 
* Flood stage is 68.0 feet. 
* Forecast...The river will crest below flood stage at  feet tomorrow
  evening .
* Impact...At 68.0 feet...Flooding of lowlands in the area occurs and 
  cattle should be moved to higher ground. 

&&

LAT...LON 3252 8782 3225 8790 3201 8806 3201 8816
          3241 8809 3253 8790         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 11, 6:14 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 11, 6:14 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 AM CST FRI MAR 11 2016

.UPDATE...
FOR 12Z AVIATION.

&&

.SHORT TERM...TODAY AND TONIGHT.

UPPER CUTOFF LOW IS NOW OVER THE RIO GRANDE VALLEY WITH DEEP
SOUTHERLY FLOW STREAMING MOISTURE RICH GULF AIR NORTHWARD ACROSS
LOUISIANA AND MISSISSIPPI. A LARGE RAIN SHIELD IS STILL VISIBLE
ACROSS THIS AREA WITH FLOODING ONGOING OR POSSIBLE. THERE IS ALSO
A WEAK STALLED FRONTAL BOUNDARY THAT STRETCHES NORTHEASTWARD
ACROSS NORTHERN MISSISSIPPI AND SOUTHERN TENNESSEE. THE RAIN
HAS DECREASED IN COVERAGE ACROSS ALABAMA SINCE MIDNIGHT BUT LIGHT
RAIN CONTINUES ACROSS THE WESTERN COUNTIES. THE BEST RAIN CHANCES
TODAY WILL REMAIN ACROSS THE FAR WEST...CLOSER TO THE UPPER LOW AND
WITHIN THE MORE MOISTURE RICH AIRMASS. WHILE WE DO NOT EXPECT
WIDESPREAD FLOODING PROBLEMS ACROSS OUR CWA...SOME LOCALIZED
FLOODING IS POSSIBLE IN THE WEST WHERE GENERALLY 2-3 INCHES OF RAIN
HAS FALLEN SINCE THURSDAY AFTERNOON. MODELS SHOW ENOUGH INSTABILITY
FOR AT LEAST A FEW EMBEDDED THUNDERSTORMS TODAY...PRIMARILY ACROSS
THE WEST. TEMPS WILL ONCE AGAIN RISE INTO THE 70S...AND POSSIBLY LOW
80S IN THE SOUTHEAST.

THE UPPER LOW WILL LIFT NORTHWARD INTO TEXAS TONIGHT...WHICH IN
TURN WILL BRIEFLY ENHANCE THE UPPER RIDGE TO OUR EAST. AS A RESULT
RAIN CHANCES WILL DECREASE OVERNIGHT WITH SCATTERED SHOWERS STILL
POSSIBLE ACROSS THE WEST/SOUTHWEST AFTER MIDNIGHT. LOWS WILL BE IN
THE 60S ONCE AGAIN TONIGHT.

19

.LONG TERM...SATURDAY THROUGH THURSDAY.

THE UPPER LOW WILL LIFT TO THE NORTHEAST AND OPEN AS IT MERGES
WITH MEAN FLOW ACROSS THE MIDWEST. THIS WILL SHIFT THE MOISTURE
AXIS FURTHER TO THE EAST AND ACROSS CENTRAL ALABAMA SATURDAY AND
SATURDAY NIGHT. IMPULSES ROTATING AROUND THE WEAKENING TROUGH WILL
AID IN SHOWER DEVELOPMENT SATURDAY MORNING...WITH ADDITIONAL
COVERAGE AND HEAVIER RAINFALL SATURDAY AFTERNOON AND EVENING AS
THE SHORTWAVE AXIS SWINGS THROUGH THE TENNESSEE VALLEY AND THE
LLJ STRENGTHENS. WILL NEED TO WATCH FOR DEVELOPMENT ALONG THE
NORTHERN GULF COAST DURING THE DAY AND SEE IF THAT PRECLUDES
HEAVIER RAINFALL NORTHWARD. GIVEN THE CURRENTLY FORECASTED WIND
FIELDS...DEVELOPMENT SHOULD SPREAD NORTHWARD-NORTHEASTWARD INTO
THE AREA AND NOT REMAIN ALONG THE COAST. WOULD EXPECT THE ALREADY
HIGH POPS FOR THIS TIME PERIOD TO INCREASE FURTHER FOR AT LEAST A
PORTION OF THE AREA SOMETIME SATURDAY AFTERNOON AND EVENING.

DRIER AIR BEGINS TO WORK INTO THE AREA FROM THE SOUTHWEST EARLY
SUNDAY AS THE SYSTEM LIFTS INTO THE MIDWEST. A QUICK MOVING UPPER
LOW CROSSING THE SOUTHERN PLAINS WILL BE RIGHT ON THE HEELS OF THE
EXITING SHORTWAVE. COOL TEMPERATURES ALOFT ASSOCIATED WITH THE
UPPER LOW WILL STEEPEN LAPSE RATES SUNDAY NIGHT AND EARLY
MONDAY. LOW CAPE VALUES AND DECENT SHEAR WOULD BE SUPPORTIVE OF
THUNDERSTORMS. MODELS DIFFER WITH THE TRACK AND TIMING OF THIS
LOW AND WHETHER THE BETTER FORCING WILL BE TO OUR NORTH...LEAVING
MAINLY SHOWERS AND A COUPLE THUNDERSTORMS ACROSS NORTH CENTRAL
ALABAMA. WILL KEEP THE MENTION OF TS IN THE GRIDS...BUT CONFIDENCE
IS NOT HIGH ENOUGH TO ADD A MENTION OF SVR STORMS TO THE HWO.

WE GET A CHANCE TO DRY OUT THE MIDDLE OF NEXT WEEK. A WEAK FRONT
WILL DROP INTO THE SOUTHEAST TUESDAY NIGHT AND WEDNESDAY. FORCING
AND MOISTURE IS VERY WEAK...AND HAVE LOWERED POPS FOR THIS TIME
PERIOD. THE NEXT SYSTEM BEGINS TO TAKE SHAPE TO OUR WEST THE END
OF THE WORK WEEK...AND ALTHOUGH THERE ARE MODEL DIFFERENCES ON
HOW THE SYSTEM PROGRESSES EASTWARD...LOOKS LIKE RAIN RETURNS TO
CENTRAL ALABAMA FOR THE WEEKEND.

14

&&

.AVIATION...
12Z TAF DISCUSSION.

CONFIDENCE HAS INCREASED SOMEWHAT SINCE THE LAST TAF ISSUANCE. THE
LOW CIGS THAT THE MODELS WERE ADVERTISING...AND STILL ARE TO SOME
DEGREE...HAVEN'T MATERIALIZED ACROSS CENTRAL ALABAMA. HAVE LEANED
MORE TOWARD PERSISTENCE VERSUS MODEL GUIDANCE AND WILL KEEP
PREVAILING VFR CONDITIONS THRU THE PERIOD. HOPING THE STRATUS DECK
STAYS WEST OF THE TERMINALS.

RAIN COVERAGE HAS DECREASED OVERNIGHT WITH ONLY SOME LIGHT SHOWERS
ACROSS THE WESTERN COUNTIES...INCLUDING TCL...THIS MORNING.
THE HIGHEST RAIN CHANCES WILL REMAIN ACROSS THE WEST
TODAY/TONIGHT. SOUTHEAST WINDS LESS THAN 10 KTS TODAY DECREASING
TO AROUND 5 KTS OVERNIGHT.

19

&&

.FIRE WEATHER...

INCREASED RAIN COVERAGE ACROSS THE WEST TODAY...WITH SHOWERS AND
POSSIBLY A THUNDERSTORM THIS AFTERNOON. RAINFALL COULD BE HEAVY AT
TIMES. EASTWARD...SCATTERED LIGHT TO MODERATE SHOWERS ARE
POSSIBLE. MOISTURE AXIS AND RAIN COVERAGE WILL SHIFT EASTWARD
SATURDAY...AFFECTING ALL OF CENTRAL ALABAMA. DRIER CONDITIONS
RETURN TO THE AREA BEGINNING SUNDAY. WINDS REMAIN OUT OF THE SOUTH
TO SOUTHEAST THROUGH SATURDAY. WITH MOISTURE REMAINING HIGH
THROUGH THE FORECAST PERIOD....NO CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     77  60  77  57  73 /  30  20  40  70  50
ANNISTON    78  62  78  59  73 /  30  20  30  70  40
BIRMINGHAM  77  64  76  61  74 /  40  30  50  70  40
TUSCALOOSA  75  63  74  61  76 /  70  50  70  70  30
CALERA      77  63  75  60  75 /  50  30  50  70  30
AUBURN      79  63  78  61  75 /  20  10  30  70  40
MONTGOMERY  81  64  79  62  78 /  40  20  50  70  20
TROY        81  62  78  61  78 /  20  20  40  70  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 11, 6:35 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 AM CST FRI MAR 11 2016

ALZ011>015-017>050-121545-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
635 AM CST FRI MAR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

MINOR FLOODING IS LIKELY ALONG THE SUCARNOOCHEE RIVER AND
PORTIONS OF THE TOMBIGBEE RIVER TODAY DUE TO HEAVY RAINFALL OVER
THE PAST 24 HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MINOR FLOODING MAY CONTINUE ALONG THE SUCARNOOCHEE AND PORTIONS OF
THE TOMBIGBEE RIVER THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 10:56 PM CSTRiver Flood WarningBMXSumter6 days
Mar 11, 2:00 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter4 days
Mar 11, 7:29 AM CSTAreal Flood AdvisoryBMXSumter2 hr
Mar 11, 9:22 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter24 hr
Mar 11, 9:39 AM CSTFlash Flood WatchBMXGreene, Lamar, Marengo, Pickens, Sumter29 hr
Mar 11, 9:57 AM CSTAreal Flood AdvisoryBMXSumter2 hr
Mar 11, 11:17 AM CSTFlash Flood WarningBMXSumter3 hr
Mar 11, 11:39 AM CSTAreal Flood AdvisoryBMXMarengo2 hr

Nearby

River Flood Warnings in Alabama, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.